Indiana, 2018Flood in Indiana, April 5, 2018
April 5, 2018 · NWS IND · 1 event in 1 county or zone
A 26 year old man drowned while kayaking on suspected flooded waters of the Driftwood River near Columbus on the morning of April 5th. Moderate flooding was occurring on the East Fork White River at Columbus which is slightly downstream from the incident.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 26 year old man drowned while kayaking on suspected flooded waters of the Driftwood River near Columbus on the morning of April 5th. Moderate flooding was occurring on the East Fork White River at Columbus which is slightly downstream from the incident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 5, 6:10 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 5, 6:10 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
710 AM EDT Thu Apr 5 2018
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 258 AM EDT Thu Apr 5 2018
A weather disturbance is expected to move across the Great Lakes
later this afternoon and evening. Another disturbance is expected to
move through the Tennessee Valley Friday night into Saturday. A
third low pressure system may affect the area early next week.
&&
.NEAR TERM /Today/...
Issued at 258 AM EDT Thu Apr 5 2018
Short term model data suggest a mid level disturbance will move out
of the Plains into the western Great Lakes by later this afternoon.
Model data suggest there may be a decent amount of lift associated
with this feature, but the majority of it will be north of the
forecast area. Will go with chance PoPs for light rain this
afternoon over the northern zones.
Low level thicknesses suggest the GFS MOS highs for today may be a
bit on the warm side, so may make some adjustments down, but any
adjustments will be minor.
&&
.SHORT TERM /Tonight through Saturday night/...
Issued at 258 AM EDT Thu Apr 5 2018
Southern end of organized lift from the system coming in later today
will brush through the northern zones during the evening hours. Will
keep some chance PoPs for rain over the northern zones through the
evening hours to cover this feature.
Otherwise, model data suggest an elevated front will set up over
southern Indiana Friday night into Saturday, as a stable wave moves
through the Tennessee Valley. Will bring in PoPs starting Friday
afternoon, and continue them through Saturday morning. This highest
PoPs at this time appears to be Friday night over the southern
zones, coinciding with the best lift.
Precipitation should start as rain Friday afternoon, but gradually
transition to snow from north to south Friday night and thicknesses
lower and boundary layer cools. Accumulating snows still appear
possible over the central and southern zones Friday night.
Based on progged low level thicknesses and expected clouds and
precipitation, the GFS MOS lows Friday night look too cool, and the
highs on Saturday look to warm. Will make some adjustments to the
guidance in those periods. The other periods look OK for now.
&&
.LONG TERM /Sunday through Thursday/...
Issued at 325 AM EDT Thu Apr 5 2018
Several shortwave troughs will be embedded within northwesterly
flow aloft sending weak low pressure systems through Indiana. the
last in the series of troughs will move across the area Monday-
Tuesday and be a little more amplified as the ridge over the
Rockies build ahead of a strong mid/upper level low that will be
approaching the west coast.
With the trough anchored over southeast Canada the next in a
series of embedded trough will result in a chance for rain Sunday
afternoon, increasing Sunday night and becoming mixed with snow
overnight, and becoming snow from north to south going into Monday
morning. The impact of this could result in travel challenges
Monday morning. Looks like at this time that most of the
precipitation could become mixed again going into Monday afternoon
before ending late in the day south and during the evening hours
north.
Next chance for rain comes in Wednesday evening into Thursday
ahead of a cold front that settles over central Indiana at the end
of the period.
Temperatures remain below normal during the first half of the
period with highs in the 40s Sunday through Tuesday. Lows during
this period will be mostly in the lower 30s. It looks right now
that temperatures rise into the 50s to 60 by the end of the
period, with lows in the mid 40s.
&&
.AVIATION /Discussionn for 051200Z TAF Issuance/...
Issued at 708 AM EDT Thu Apr 5 2018
High pressure is retreating east from the area this morning and
afternoon providing VFR conditions. Next strom system brings in
high clouds this afternoon and tonight, but VFR conditions should
hold through Friday morning.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....DM
AVIATION...DM
Hazardous weather outlook, Apr 5, 4:16 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
516 AM EDT Thu Apr 5 2018
INZ021-028>031-035>049-051-052-060930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, and Terre Haute
516 AM EDT Thu Apr 5 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: No hazardous weather is expected at this time.
Hazards: None.
Timing: None.
Discussion:
High pressure will be moving east through the area today. Rain
chances increase later this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: Rain chances increase late Friday becoming mixed with snow
and changing to snow from north to south Friday evening and late
Friday night with some accumulation possible.
Discussion:
A frontal boundary will settle across southern parts of Indiana
Friday evening. Low pressure will be moving northeast along the front
bring moisture over the boundary with the development of rain/wet
snow Friday night and during the early morning hours of Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ053>057-060>065-067>072-060930-
Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus,
Vincennes, Bedford, and Seymour
516 AM EDT Thu Apr 5 2018
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: No hazardous weather expected at this time
Hazards: None.
Timing: None.
Discussion:
High pressure will be moving off to the east ahead of the next storm
system effects the area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: Rain changing to wet snow Friday night into Saturday
morning.
Discussion: Next weather system will begin affecting the area tonight
in association with a frontal boundary that will settle across
southern Indiana. Rain is expected to develop along the boundary
Friday evening becoming mixed with snow before changing to wet snow
Friday night/early Saturday morning. Accumulations of up to 2 inches
is possible across the area by early Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Flood, Bartholomew
- When
- April 5, 9:00 AM EST
- Where
- Bartholomew County, 2.16 mi SSW of Riverview Acres to 2.19 mi SSW of Riverview Acres
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.219, -85.928
Fox 59 reported that a missing kayaker was found dead Friday, April 6th not far from where his kayak was found earlier in the day. The DNR said his body was found about 100 yards away from his kayak, located between Tannehill Bridge and Lowell Bridge on the Driftwood River.
It is believed the 26-year-old man drowned while kayaking on suspected flood waters of the Driftwood River near Columbus on the morning of April 5th. Moderate flooding was occurring on the East Fork White River at Columbus which is slightly downstream from the incident. The time and location of the report is estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in California, April 5 to 7, 20181 injured · $1,000 · 6 events
- Debris Flow and Flooding in California, April 5 to 8, 201866 kt wind · 10 events
- Winter Storm in Wyoming, April 5 to 6, 20186 events
- Heavy Snow in South Dakota, April 5 to 6, 20184 events
- Winter Storm in Montana, April 5 to 6, 20183 events
- Winter Storm in Colorado, April 5 to 7, 20183 events
- Winter Weather in Colorado, April 5 to 7, 20183 events
- Winter Storm in Montana, April 5, 20182 events
- Winter Storm in Montana, April 5 to 6, 20182 events
- Winter Storm in Nebraska, April 5 to 6, 20182 events
- Winter Storm in Wyoming, April 5 to 6, 20181 event
- High Wind in Alaska, April 5 to 6, 201869 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754086.